Hail, Deschutes
- When
- August 4, 4:06 PM PST to 4:11 PM PST
- Where
- Deschutes County, 4.84 mi SSE of Lava Lake
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.820, -121.720
Reported on east side of Crane Prairie Reservoir.
A late summer storm system brought adequate moisture and instability for a few thunderstorms, one of which produced severe hail in central Oregon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A late summer storm system brought adequate moisture and instability for a few thunderstorms, one of which produced severe hail in central Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 4, 3:30 PM PST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 430 PM PDT Sun Aug 4 2019 Updated Aviation Discussion. .SHORT TERM...Tonight through Wednesday. Clear skies across most of the forecast area early this afternoon. Satellite shows cumulus developing over the central Oregon mountains. Expect this to increase in coverage during the afternoon and early evening with a few thunderstorms possible. Smoke and haze has moved south into the region from fires in northern Washington. This will likely continue through tonight into Monday and have added to forecast. For Monday and Tuesday an upper low will be centered offshore with a southerly flow aloft over the forecast area. Instability each day combined with increasing mid and high level moisture and some weak short waves may generate isolated or scattered thunderstorms over the Oregon mountains each afternoon and evening. At this point appears that Tue may have more coverage of storms. Rising 850mb temperatures will continue to bring hot weather with highs in the 90s to near 100. Smoke may have an impact on high temps the next few days in the Columbia basin if it becomes dense enough aloft. 94 .LONG TERM...Wednesday night through Sunday. Another hot day for the area on Wednesday as the ridge remains in place. An upper level low will be off the Oregon Coast with several shortwaves moving out of the low and should trigger some thunderstorms from central Oregon through the northeast Oregon Mountains Wednesday and Thursday. The upper low will edge closer to the shore on Friday for a better chance of showers and thunderstorms across central and northeast Oregon as well as along the Washington Cascade. The upper low will move northeast across Washington on Saturday and exit the region Sunday with cooler west to northwest flow. 93 && .AVIATION...00Z TAFs...VFR conditions are expected to continue over the area for the next 24 hours. Southwest flow aloft has brought in enough moisture to allow for scattered showers and thunderstorms over the Blue/Wallowa Mountains as well as along the east slopes of the Oregon Cascades. KRDM & KBDN may be impacted by these showers/storms through 04Z this evening. Also of concern has been smoke that has been advected into the area thanks to light northerly winds at the surface. Most of this smoke has lifted as more mixing has occurred late this afternoon, but areas of smoke cannot be ruled out through the overnight hours. Richards && .PRELIMINARY POINT TEMPS/POPS... PDT 60 95 62 100 / 0 0 0 10 ALW 64 98 67 101 / 0 0 0 10 PSC 60 98 62 102 / 0 0 0 10 YKM 60 96 64 101 / 0 0 0 10 HRI 60 99 62 102 / 0 0 0 10 ELN 59 93 61 98 / 0 0 0 10 RDM 54 93 55 94 / 20 10 10 10 LGD 59 94 57 95 / 10 10 10 10 GCD 59 97 59 96 / 20 10 10 10 DLS 65 97 66 98 / 0 0 0 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 94/93/93
Special Weather Statement
National Weather Service Pendleton OR
429 PM PDT Sun Aug 4 2019
ORZ049-050-050000-
Grande Ronde Valley OR-Wallowa County OR-
429 PM PDT Sun Aug 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
500 PM PDT...
At 428 PM PDT, Doppler radar was tracking a strong thunderstorm over
Union, or 12 miles southeast of La Grande, moving northeast at 25
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cove.
LAT...LON 4510 11780 4515 11785 4518 11787 4520 11786
4520 11783 4521 11785 4521 11791 4525 11799
4550 11772 4517 11752
TIME...MOT...LOC 2328Z 219DEG 21KT 4524 11786
JSSpecial Weather Statement
National Weather Service Pendleton OR
449 PM PDT Sun Aug 4 2019
ORZ503-050015-
Southern Blue Mountains of Oregon OR-
449 PM PDT Sun Aug 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UNION AND
NORTHEASTERN GRANT COUNTIES UNTIL 515 PM PDT...
At 449 PM PDT, Doppler radar was tracking a strong thunderstorm near
Granite, or 23 miles southwest of North Powder, moving northeast at
25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Granite.
LAT...LON 4501 11805 4503 11806 4501 11821 4495 11825
4494 11823 4490 11824 4487 11822 4486 11829
4483 11832 4475 11828 4474 11860 4503 11851
4504 11803
TIME...MOT...LOC 2349Z 219DEG 21KT 4486 11832
JSThe Medford radar (KMAX), 210 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
Reported on east side of Crane Prairie Reservoir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853641.